Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 18, NWS Memphis, TN

March 20, 2004Dyer County, Obion County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Mar 20, 2004, 3:13 PM CST for Dyer County, Obion County, Tennessee. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2004, 3:13 PM CST (21:13 UTC)
Expired
Mar 20, 2004, 3:45 PM CST
In force
32 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Dyer County, TN, Obion County, TN

The radar

The Paducah radar (KPAH), 103 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 20, 11:50 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
320 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

914 
WUUS54 KMEG 202113
SVRMEM
TNC045-131-202145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
313 PM CST SAT MAR 20 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DYER COUNTY IN NORTHWEST TENNESSEE
  OBION COUNTY IN NORTHWEST TENNESSEE

* UNTIL 345 PM CST

* AT 313 PM CST...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS FROM 5 MILES NORTH OF TROY TO HELOISE...MOVING EAST
  AT 35 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 345 PM CST INCLUDE...
  HELOISE...
  TROY...MISTON...
  RIVES...OBION...

.LARGE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF
THIS STORM...MOVE TO A STURDY SHELTER

.DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3643 8921 3608 8978 3598 8952 3641 8898

$$

JCL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:15 PM CST, 58 minutes earlier.

Area forecast discussion, Mar 20, 2:15 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
215 PM CST SAT MAR 20 2004

.DISCUSSION...
RADAR INDICATES A LINE OF THUNDERSTORMS FROM POINSETT COUNTY AR
TO CARROLL COUNTY AR THAT IS MOVING SOUTHEAST. THE LINE SHOULD
SWEEP THROUGH THE REST OF THE MIDSOUTH BEFORE MIDNIGHT. SOME OF
THE STORMS HAVE BEEN SEVERE WITH LARGE HAIL. THERE IS A SEVERE
THUNDERSTORM WATCH OUT UNTIL 6 PM FOR NE AR...THE MO BOOTHEEL...
AND WEST TN.

THE COLD FRONT THAT IS CAUSING THESE SHOWERS WILL MOVE SOUTH OF
THE AREA BY MIDNIGHT. LOW TEMPERATURES ARE GOING TO BE MUCH
COLDER ONCE THE FRONT PASSES THROUGH. FREEZING TEMPERATURES WILL
OCCUR IN THE NORTHERN THIRD OF THE MIDSOUTH SUNDAY NIGHT.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...SEVERE THUNDERSTORM WATCH UNTIL 6 PM CST.
MS...NONE.
MO...SEVERE THUNDERSTORM WATCH UNTIL 6 PM CST.
TN...SEVERE THUNDERSTORM WATCH UNTIL 6 PM CST.
&&

WER
Hazardous weather outlook, Mar 20, 3:10 PM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
310 PM CST SAT MAR 20 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-221100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
310 PM CST SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TONIGHT

A COLD FRONT NOW FROM CAIRO IL TO FORT SMITH AR IS GOING TO MOVE
SOUTH ACROSS THE AREA BY MIDNIGHT. THERE IS A SLIGHT RISK OF SEVERE
STORMS UNTIL 6 PM IN EAST CENTRAL ARKANSAS...NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...AND WEST TENNESSEE. SOME OF THE
STRONGER STORMS COULD PRODUCE LARGE HAIL AND WIND DAMAGE.
OTHERWISE...SHOWERS AND THUNDERSTORMS WILL RUMBLE THROUGH THE BOTTOM
HALF OF THE MIDSOUTH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FREEZING TEMPERATURES COULD OCCUR MONDAY MORNING IN THE NORTHERN
HALF OF THE MIDSOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...
CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SJM

In the hours before

Special weather statement, Mar 20, 2:48 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
248 PM CST SAT MAR 20 2004

ARZ026-027-202115-
CRAIGHEAD AR-POINSETT AR-
248 PM CST SAT MAR 20 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRAIGHEAD AND POINSETT
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES NORTHWEST OF
MONETTE TO 5 MILES SOUTHEAST OF WALDENBURG AT 246 PM CST...MOVING
EAST AT 40 MPH.

THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CRAIGHEAD AND POINSETT COUNTIES...INCLUDING THE CITIES OF
BAY...BONO...BROOKLAND...CARAWAY...HARRISBURG...JONESBORO...LAKE
CITY...LEPANTO...MARKED TREE...MONETTE...TRUMANN AND TYRONZA...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, Mar 20, 2:56 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
256 PM CST SAT MAR 20 2004

MOZ115-TNZ001-002-202115-
LAKE TN-OBION TN-PEMISCOT MO-
256 PM CST SAT MAR 20 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAKE...OBION AND PEMISCOT
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7 MILES WEST OF
CLAYTON TO DEERING AT 256 PM CST...MOVING EAST AT 35 MPH.

THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN LAKE...OBION AND PEMISCOT COUNTIES...INCLUDING THE CITIES
OF CARUTHERSVILLE AND HAYTI...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Mar 20, 3:05 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
305 PM CST SAT MAR 20 2004

TNZ019-202115-
DYER TN-
305 PM CST SAT MAR 20 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DYER COUNTY.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 22 MILES NORTH OF
MILLSFIELD TO 19 MILES WEST OF MISTON AT 305 PM CST...MOVING EAST AT
35 MPH.

THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN DYER COUNTY SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 12:28 PM CSTSevere Thunderstorm WarningMEGGibson, Obion, Weakley47 min
Mar 20, 1:12 PM CSTSevere Thunderstorm WarningMEGDyer33 min
Mar 20, 1:31 PM CSTSevere Thunderstorm WarningMEGCrockett, Gibson44 min
Mar 20, 2:19 PM CSTSevere Thunderstorm WarningMEGMadison41 min
Mar 20, 3:40 PM CSTSevere Thunderstorm WarningMEGTipton50 min
Mar 20, 4:25 PM CSTSevere Thunderstorm WarningMEGMadison35 min
Mar 20, 4:59 PM CSTSevere Thunderstorm WarningMEGShelby61 min
Mar 20, 5:38 PM CSTFlash Flood WarningMEGShelby2 hr
Mar 20, 5:57 PM CSTSevere Thunderstorm WarningMEGShelby48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.